MAUDE Adverse Event Report: COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA FIRM URETERAL STENT SET; FAD STENT, URETERAL
Model Number G49906
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k)#: k961446.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
An hhs/fda sus voluntary event report reference: mw5075113 was received.It was reported that a ureteral stent from the universa firm ureteral stent set broke during a procedure.The stent and the broken piece of the stent were retrieved.No patient injury was reported.Additional information was requested regarding the event, patient demographics and medical history, availability of images of the procedure, and whether or not the device is available for return.It has been stated that the device will be returned and that the facility does not have any further details that they can provide regarding the event or the patient.
 
Additional Manufacturer Narrative
The investigation included a review of complaint history, the device history record, quality control data, and specifications.A visual inspection of the returned device was also conducted.One open package rpn ufh-626-r, label lot number 8412965 was received.Only the stent, stent straightener and positioner were returned.The stent was returned without the tether.A portion of the loop is completely severed from the stent 24.7cm from the distal coil.The bottom portion where the loop starts to coil is still attached to the stent body.The width of the severed coil is 1.7cm and is noted to have a slight angular cut.Under magnification striations were visualized on the severed edges; tubing appears to have been cut then pulled to separation.The point of separation occurred at the 6th sideport in the coil and was noted to have mating fractures indicating there were no missing pieces.A review of the device history record showed no non-conformances that would have caused or contributed to this complaint.A complaint history review revealed this is the only complaint associated with the complaint device lot number 8412965.A document review was carried out that identified that the tubing that is used for manufacturing the stent is tensile tested as part of the incoming quality inspection.A review of the tensile testing identified that the incoming product met requirements.The ufh-626-r is used for temporary internal drainage from the ureteropelvic junction to the bladder.There is no information regarding the placement of the device.There is no information about any guidewire used in the procedure.The instructions for use (ifu) states, ¿tortuosity in the obstructed ureter often can be resolved using a wire guide and an open-end ureteral catheter in combination.It is not known if the device broke during initial placement, replacement or removal.The ifu states, ¿do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ also, ¿improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.Angulation of the wire guide or stent should be avoided.¿ if the device was indeed being removed or replaced, there is no information stating the length of time the device had been indwelling.Per the ifu, ¿the universa firm stents must not remain indwelling more than twelve (12) months.The universa soft stents must not remain indwelling more than six (6) months.¿ a product was returned and an analysis of that product included carrying out tensile tests that concluded that the material still met in the incoming inspection tensile requirement.The returned product visual inspection identified that the complete device was returned confirming all segments were removed from the patient.It appears the point of separation of the stent has been cut then pulled to separation.It is possible that product use or handling contributed to this failure mode.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.H3 other text : blank fields on this form indicate the information is unknown, unchanged, or unavailable.The investigation included a review of complaint history, the device history record, quality control data, and specifications.A visual inspection of the returned device was also conducted.One open package rpn ufh-626-r, label lot number 8412965 was received.Only the stent, stent straightener and positioner were returned.The stent was returned without the tether.A portion of the loop is completely severed from the stent 24.7cm from the distal coil.The bottom portion where the loop starts to coil is still attached to the stent body.The width of the severed coil is 1.7cm and is noted to have a slight angular cut.Under magnification striations were visualized on the severed edges; tubing appears to have been cut then pulled to separation.The point of separation occurred at the 6th sideport in the coil and was noted to have mating fractures indicating there were no missing pieces.A review of the device history record showed no non-conformances that would have caused or contributed to this complaint.A complaint history review revealed this is the only complaint associated with the complaint device lot number 8412965.A document review was carried out that identified that the tubing that is used for manufacturing the stent is tensile tested as part of the incoming quality inspection.A review of the tensile testing identified that the incoming product met requirements.The ufh-626-r is used for temporary internal drainage from the ureteropelvic junction to the bladder.There is no information regarding the placement of the device.There is no information about any guidewire used in the procedure.The instructions for use (ifu) states, ¿tortuosity in the obstructed ureter often can be resolved using a wire guide and an open-end ureteral catheter in combination.It is not known if the device broke during initial placement, replacement or removal.The ifu states, ¿do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ also, ¿improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.Angulation of the wire guide or stent should be avoided.¿ if the device was indeed being removed or replaced, there is no information stating the length of time the device had been indwelling.Per the ifu, ¿the universa firm stents must not remain indwelling more than twelve months.The universa soft stents must not remain indwelling more than six months.A product was returned and an analysis of that product included carrying out tensile tests that concluded that the material still met in the incoming inspection tensile requirement.The returned product visual inspection identified that the complete device was returned confirming all segments were removed from the patient.It appears the point of separation of the stent has been cut then pulled to separation.It is possible that product use or handling contributed to this failure mode.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
UNIVERSA FIRM URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7370246
Report Number1820334-2018-00699
Device Sequence Number13623136
Product Code FAD
UDI-Device Identifier10827002499062
UDI-Public(01)10827002499062(17)201201(10)8412965
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K961446
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/26/2018
Report Date (Section F) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG49906
Device Catalogue NumberUFH-626-R
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Initial Date Received by Manufacturer 03/05/2018
Supplement Date Received by Manufacturer04/16/2018
Initial Report FDA Received Date03/26/2018
Supplement Report FDA Received Date04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA02/06/2018